Washington, 2005

Damaging Wind in Washington, April 23, 2005

April 23, 2005 · NWS PDT · 1 event in 1 county or zone

High wind gusts from a thunderstorm estimated at 58 MPH knocked down power lines in Kennewick.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

High wind gusts from a thunderstorm estimated at 58 MPH knocked down power lines in Kennewick.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 23, 1:17 PM PST, 28 minutes earlier.

Area forecast discussion, Apr 23, 1:17 PM PST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
217 PM PDT SAT APR 23 2005

.SHORT TERM...BUSY AFTERNOON WITH STRONG CONVECTION IN THE NORTHEAST
CWA WHICH MAY PERSIST FOR A FEW HOURS. OTHERWISE SCATTERED SHOWERS
WILL CONTINUE OVERNIGHT WITH A GRADUAL DECREASING TREND. MODELS
BRING A SHORTWAVE FROM NV AND ROTATE IT NORTH INTO THE AREA TOMORROW
WITH BOTH THE MESOETA AND GFS BREAKING OUT SHOWERS. THE MODELS
DISAGREE ON THE AXIS OF HEAVIEST RAINFALL HOWEVER...MAINLY DUE TO
THE LOCATION OF WEAK BAROCLINIC ZONE. AVN IS FARTHER NORTH THAN
MESOETA. FOR NOW HAVE BLENDED THE TWO SOLUTIONS BUT THE ACTUAL
LOCATION OF THE BOUNDARY WILL DICTATE A CORRIDOR OF POTENTIALLY
HEAVY RAINFALL SUNDAY AFTERNOON/NIGHT. ON MONDAY SOME LINGERING
SHOWERS ARE POSSIBLE ALONG THE BAROCLINIC ZONE BEFORE TAPERING OFF
MONDAY NIGHT. TEMPERATURES WILL BE MILD THROUGH THE PERIOD. 78

.LONG TERM...TUESDAY THROUGH SATURDAY...STAGNANT PATTERN CONTINUES
TO HOLD WITH WEAK SYSTEMS MOVING THROUGH THE GENERAL NORTHERLY FLOW
ALOFT.  THIS WILL KEEP A SLIGHT CHANCE OF AFTERNOON AND EVENING
SHOWERS OVER THE MOUNTAINS.  HAVE OPTED TO DISCOUNT GFS/S DRAMATIC
COOLING IN THE LATER PART OF THE WEAK AS IT IS AN OUTLIER. EARLE

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  46  68  46  71 /  50  50  60  20
ALW  48  70  48  74 /  40  40  50  20
PSC  47  75  46  76 /  50  30  50  20
YKM  42  73  44  75 /  50  30  60  20
HRI  45  71  45  75 /  50  40  60  30
ELN  43  70  43  73 /  50  30  50  20
RDM  35  61  37  65 /  60  60  50  20
LGD  40  62  42  67 /  50  60  60  20
5J0  37  59  38  65 /  50  70  50  20
DLS  46  69  46  73 /  50  40  70  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
78/81
Hazardous weather outlook, Apr 23, 4:10 AM PST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
510 AM PDT SAT APR 23 2005

WAZ024>030-ORZ041>050-241200-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
510 AM PDT SAT APR 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...

THUNDERSTORMS
     EAST COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF OREGON, BLUE MOUNTAINS, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY

LOW PRESSURE SPINNING OFF THE COAST OF CALIFORNIA WILL USHER
MOISTURE NORTH AND INTO THE TWO STATE AREA TODAY. THE MOISTURE WILL
COMBINE WITH DAYTIME HEATING TO PRODUCE THUNDERSTORMS. SOME OF THE
STORMS MAY BECOME STRONG AND PRODUCE GUSTY WINDS OVER 50 MPH AND
HAIL NEARING PENNY SIZE ACROSS THE ALL OF THE AREA.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING ACROSS ALL
OF THE AREA.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENT HAZARDS.

The radar

The Pendleton radar (KPDT), 60 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
April 23, 1:45 PM PST
Where
Benton County, Kennewick
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
46.200, -119.117

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442677.